Flood, Polk
- When
- June 17, 1:00 PM CST to June 30, 11:59 PM CST
- Where
- Polk County, 2.05 mi ESE of Des Moines to 0.8 mi SSE of Risingsun
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.591, -93.582
Additional thunderstorm activity moved through Iowa. Round after round of heavy rainfall resulted in saturated soils and quick runoff of the rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Additional thunderstorm activity moved through Iowa. Round after round of heavy rainfall resulted in saturated soils and quick runoff of the rainfall. The rain during the middle of the month was focused on the Des Moines River Basin and produced flooding along most of its reach. Detailed hydrological discussion is included in the second flooding event of the month from 12 to 21 June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 11:44 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1244 PM CDT THU JUN 17 2010 ...UPDATE AVIATION DISCUSSION... .SHORT TERM /TODAY/... NOSE OF WARM AIR ADVECTION INTENSIFIED OVER CENTRAL/WESTERN IA AND HAS LED TO INCREASED CONVECTION OVER A SMALL AREA OF CENTRAL IA THIS MORNING. MOISTURE TRANSPORT AND THETAE ADVECTION WILL TRACK WITH THIS FEATURE THROUGH OUR EASTERN CWA THROUGH 15Z OR SO...EXPECTING UP TO AN INCH TO INCH AND ONE QUARTER WITH THE HEAVIER CELL NOW OVER DSM AREA...MOVING EAST. /REV .PREVIOUS SHORT TERM /TODAY/... WARM AIR ADVECTION ALREADY RETURNING WITH SOME SMALL CELLS DEVELOPING OVER THE WEST EARLY THIS AM. ZONE OF WAA WILL MOVE NORTHEAST WITH TIME THIS AFTERNOON. MCS OVER EASTERN SD/MN MAY BEGIN TO TURN ALONG THE WARM FRONT OVER NORTHERN IA THIS AM AS OUTFLOW BOUNDARY BEGINS TO FOCUS CONVERGENCE FARTHER SOUTHEAST. POCKET OF DRY AIR OVER IA...NOW MOVING EAST AND INCREASING MLCAPE TO INVADE THE AREA THIS AFTERNOON. BY 18Z...2000 TO 3500 J/KG ALONG THE LEADING EDGE OF THE CAP INTO CENTRAL IA...AND BY 00Z 3000 TO 4000 J/KG OVER CENTRAL SECTIONS. SOUTHERN STREAM WARM FRONT TO BE NEAR I80 AT THIS TIME AND SFC CONVERGENCE WILL HAVE INCREASED AS WELL. WRF AND HRRR SUGGEST THAT MORE OF THE CONVECTION WILL OCCUR THIS AFTERNOON AFT 21Z NW AND BUILD TOWARD THE SOUTH/SOUTHEAST WITH TIME INTO THE AXIS OF MAX INSTABILITY. THREATS WILL INCLUDE SVR WINDS AND HAIL AND POTENTIAL FOR TORNADOES WEST LATE DAY/EVE. HIGHS TODAY IN THE UPPER 80S TO AROUND 90 WEST AFT SCT CONVECTION MOVES THROUGH. SHOULD AN MCS TAKE OVER...TEMPS WILL NOT RECOVER AS MUCH TODAY. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... CONVECTION SHUD BE WELL UNDERWAY AT THE BEGINNING OF THE PD. TOR THREAT IS EXPECTED TO DECREASE THE SUN SETS AND TSRA TAKE ON MORE OF A FORWARD PROPAGATING MCS STRUCTURE. HAIL AND HIGH WINDS WILL BECOME THE PRIMARY MODE AS THIS TRANSITION TAKES PLACE. VARIABILITY ON TIMING BTWN MDLS AND OPTED TO GO MOST CLOSELY WITH THE TIMING OF THE 4 KM WRF WHICH WOULD HAVE MOST OF THE PCPN INTO THE SERN CWA AFT MIDN...AND PUSHING OUT OF THE CWA LATE TNGT. CARRIED SOME LOW POPS BHND THE AREA AS THERE IS A SUGGESTION THAT THE H8 FRONT WILL BEGIN RETURNING NWD LATE TNGT. DEPENDING ON THE DEGREE OF ORGANIZATION OF THE SYSTEM TNGT WILL DETERMINE IF WE'LL BE ABLE TO RECOVER ENUF TO PRODUCE MORE THAN ISOLD ACTIVITY. UPR RDG BLDS BACK INTO THE CENTRAL U.S. THIS WKND. THAT IN COMBINATION WITH THE RETURNING WRM FNT WILL SET US UP FOR A RING OF FIRE EVENT. SIG RAFL IS A DEFINITE POSSIBILITY WITH MDLS BCMG MORE CONSISTENT WITH THE PLACEMENT GENLY ALNG AND N OF I80. THAT STTN WILL NEED TO BE ADDRESSED FURTHER...HWVR THE MORE IMMEDIATE CONCERN IS THE SVR WX TDA AND TNGT. NO REAL MAJOR CHANGES MADE TO THE GOING FCST. WE HAVE POPS THRU THE WKND...AND THOUGH THEY MAY BE ON THE LOW SIDE...THE IDEA OF AN UNSETTLED PD IS THERE. SHAVED FEW DEG OFF MAX TEMPS THIS WKND DUE TO CLOUD COVER AND WET GROUND. && .AVIATION... 17/18Z...SIGNIFICANT WEATHER ANTICIPATED LATE THIS AFTERNOON INTO TONIGHT AHEAD OF A STRONG SHORTWAVE AND SURFACE LOW PRESSURE SYSTEM. REAL CONCERN FOR STRONG THUNDERSTORMS AFFECTING ALL TAF SITES AS EARLY AS 21Z THIS AFTERNOON ACROSS THE NORTH AND RAPIDLY REDUCING CONDITIONS TO IFR/MVFR WITHIN THE STRONGEST STORMS. 15Z HRRR AND 12Z 4KM WRF HAVE STORMS DEVELOPING PAST 20Z NEAR FOD/MCW AREAS. MENTIONED THE HEAVY TSTM AND STRONG WINDS WITH TEMPO GROUP FOR FOD AS MORE CONFIDENT IN TIMING OF DEVELOPMENT THAN WITH MCW/ALO. MVFR CIGS/VIS CONDITIONS CONTINUE OVERNIGHT ACROSS DSM/OTM WITH MCS DRIFTING SOUTHWARD LATE THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...MS JUN 10 AVIATION...KLP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 930 AM CDT THU JUN 17 2010 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 181430- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 930 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST IOWA. SEVERE THUNDERSTORMS ARE QUITE LIKELY FROM LATE AFTERNOON THROUGH THE EVENING WITH LARGE HAIL AND HIGH WINDS POSSIBLE. TORNADOES MAY ALSO OCCUR THROUGH EARLY EVENING. BEFORE THAT TIME...ISOLATED NON-SEVERE THUNDERSTORMS MAY MOVE THROUGH THE AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 400 PM AND MIDNIGHT. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086- 093>097-181430- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 930 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE QUITE LIKELY THIS EVENING INTO THE EARLY MORNING HOURS WITH LARGE HAIL AND HIGH WINDS POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH MIDNIGHT. SCATTERED NON-SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND TONIGHT. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL. JUNGBLUTH
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230800, 230804, 230801, 230799, 230803.